MAUDE Adverse Event Report: CELLAVISION AB AUTOMATED DIGITAL CELL MORPHOLOGY ANALYZER DI-60

CELLAVISION AB AUTOMATED DIGITAL CELL MORPHOLOGY ANALYZER DI-60
Model Number DI-60
Medical Device Problem Codes Use of Device Problem (1670); Program or Algorithm Execution Problem (4033)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
(b)(6) has reported an issue that occurred on the (b)(6) 2021.It was reported to cellavision on the (b)(6), and the product care meeting decided to open a complaint investigation on the 14th of december.Cellavision did however not receive complete log files until the 2nd of february, which enabled in-depth investigation of the event.In customer complaint (b)(4), (b)(6) reports that a customer experienced an issue where the analysis of one slide incorrectly became associated with another slide.This mix-up occurred after the cdms software on di-60 had crashed, and later the feeder unit, cf-60 had warned of an error.According to the logs and the (b)(6) service report the following occurred on the (b)(6): 06:00:58 analysis of the slide with order (b)(6) begins.06:02:33 cdms crashes.No crash dump is generated.06:03:48 cdms is restarted.06:04:19 analysis of the slide with order (b)(6) begins.Shortly thereafter the cf-60 began signaling that an error has occurred.At around 06:07 a tech opens the slide and notices that the cells associated with (b)(6) in the cdms software were 70% lymphocytes and 15% blasts while the cell counter counted 15% lymphocytes and had no indication of blasts.An investigation of the slide under microscope showed that the cell distribution was the same as predicted by the cell counter.It is concluded that the cell images for (b)(6) have somehow become associated with slide (b)(6) in cdms.At 06:30 the slide (b)(6) is analyzed again, with the correct results.The customer noticed that the analysis could not belong to that slide before any results could be reported.Cellavisions investigation of the incident has concluded that the most likely sequence of events is the following.06:00:58 analysis of the slide with order (b)(6) begins.06:02:33 cdms crashes.No crash dump is generated.06:03:48 cdms is restarted.A few seconds later cdms reads the barcode of the slide (b)(6) in the "fetch" position of the shuttle.Immediately after cdms signals to the cf-60 to send away the shuttle in order to fetch a new slide.Now cdms sends the gripper to the "return" position of the shuttle, but the shuttle (which has been sent away) is no longer there! the gripper is slightly opened, the slide (b)(6) hangs out, but isn't "dropped".The gripper moves to the "fetch" position and the gripper is closed around what cdms assumes is the slide in the fetch position.It is however still slide (b)(6).06:04:19 analysis of the slide (b)(6) begins again, but since the barcode reader registered slide (b)(6), that is the id it is given in the database.Shortly thereafter the cf-60 began signaling that an error has occurred.The customer did not note which error occurred, but in this sequence of events, the error would be error 64.According to the cf-60 ifu the results of the slide found in the shuttle shall be removed from the database, but this was not performed.The customer removes the slide (b)(6) from the cf-60 and restarts the cf-60.The analysis of slide (b)(6) that the system believes to be (b)(6) continues and is finished at 06:07:12.Discussion for the slide results to become attached to the wrong slide id the following things need to be true: 1) a program crash occurs on a di-60 in such a way that cdms is shut down in the middle of an analysis.2) the customer does not restart the di-60 or remove the slide from the gripper.3) a slide is already waiting in the shuttle in the "fetch" position when cdms is restarted.4) when the cf-60 signals error code 64 the slide results are not removed from the database (as instructed by the ifu).After the shuttle has returned to the cf-60, the cf-60 will sound an alarm informing the user a slide is already in the fetch position.Here the user can note that the slide they have just retrieved from the cf-60 is the slide that is ostensibly being analyzed by the di-60.If on the other hand the user just replaces the slide in the infeed of the cf-60 the error will also be obvious because either a "double slide" is formed by the two "different" analyses of the same slide, or a second (correct) result is registered superseding the incorrect one.According to the di-60 ifu, the customer should restart the software and the slide scanning unit if the software has suffered an internal error.It is not trivial to calculate a probability of the error occurring based on this series of events.At the start of 2021 around (b)(4) di-60s had been sold.(b)(4).This error on the other hand has only been reported once.This indicates that the risk of this error is low since first the program crashes and then the cf-60 gives off a warning, giving the customer multiple signs that call attention to the error.However, even though the probability of the error is low, and the potential harm of the error is uncertain, we cannot take the fact that the error was immediately discovered in the one instance that it has been reported once as proof that it would be immediately recognized every time, or that it has only occurred once.The conclusion is to regard this as a reportable event to follow the principle of reporting rather than to not report when there is uncertainty on the reportability of an incident.

Brand Name
AUTOMATED DIGITAL CELL MORPHOLOGY ANALYZER DI-60
Common Device Name
DI-60
Manufacturer (Section D)
CELLAVISION AB
mobilvägen 12
lund, SE-22 362
SW  SE-22362
Manufacturer (Section G)
CELLAVISION AB
mobilvägen 12
lund, SE-22 362
SW   SE-22362
Manufacturer Contact
magnus johnsson
mobilvägen 12
lund, SE-22-362
SW   SE-22362
MDR Report Key14165179
Report Number3003630693-2022-00001
Device Sequence Number14935844
Product Code JOY
UDI-Device Identifier07350040972021
UDI-Public07350040972021
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K092868
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDI-60
Device Catalogue NumberCC286297
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2022
Initial Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/01/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown